Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 126, NWS Lincoln, IL

June 29, 1998Lawrence County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 29, 1998, 7:26 PM CDT for Lawrence County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 7:26 PM CDT (00:26 UTC)
Expired
Jun 29, 1998, 8:30 PM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Lawrence County, IL

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:34 PM CDTThunderstorm WindCountywide, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WFUS1 KSPI 300027 RRA
TORSPI
ILC101-300130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEASTERN ILLINOIS

* UNTIL 830 PM CDT

* AT 720 PM CDT... LINCOLN DOPPLER RADAR INDICATED A POSSIBLE TORNADO
  20 MILES NORTHWEST OF LAWRENCEVILLE...MOVING SOUTHEAST AT 50 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  LAWRENCEVILLE
  SUMNER
  BRIDGEPORT

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

GEELHART/AUTEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:00 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT MON JUN 29 1998

18Z SFC CHART SHOWED A LOW PRSS AREA IN WRN IA WITH FRONT EXTENDING INTO
WRN KS.  STNRY FRONT ALSO EXTENDS FROM LOW IN IA ACRS NRN IA INTO SRN
WI.  BASED ON PRSS TRENDS IN ADAP...SFC LOW SHOULD PROGRESS SE INTO NRN
MO AND THEN INTO WCNTRL IL.  SAT TRENDS ALSO SHOW SEWRD MOVEMENT INTO
SRN IA.  AIR MASS OVER CNTRL IL IS RECOVERING NICELY.  TEMPS HAVE
CLIMBED INTO UPPER 80S WITH DEWPOINTS IN MID TO UPPER 70S ACRS CNTRL IL
INTO MO.  SPECIAL 18Z SOUNDING IS IN AND SHOWS WEAK CAP OF 3.5
DEGS...HOWEVER MODIFIED TO CRNT TEMPS OF 88 AND DEWPOINT OF 74...
AIRMASS IS NO LONGER CAPPED AND CAP VALUES EXCEED 4000 J/KG.  MODIFING
18Z HODOGRAPH WITH SPEED AND MOVEMENT OF STORMS IN IA...HELICITY IS OVER
100 WITH SUFFICIENT SHR.  ETA MDL FROM THIS MORN APPEARS TOO FAST WITH
MOVEMENT OF SFC BNDRIES...SO WILL SLOW IT DOWN A BIT.  ALL-IN-ALL SEVERE
WEATHER CONTS TO LOOK LIKELY WITH STRONG STORMS PRODUCING DAMAGING WINDS
AND ISOLATED TORNADOES POSSIBLE.  PW VALUES OVER 1.4 INCHES AND
SATURATED GROUND ALSO POINTS TO POSSIBLE FLASH FLOODING AND LOCALLY
HEAVY RAINS...JUSTIFING CONTUANCE OF FFA. ANOTHER ROUND LIKE LAST NIGHT
IS POSSIBLE ACROSS PORTIONS OF THE CWA SO WOULD RECOMMEND WORDING THAT
REFLECTED SUCH.

MDLS INDICATE FRONT MAKES IT THROUGH CWA BY MORNING...SO RELIEF AND DRY
WEATHER SHOULD RESULT TOMORROW WITH WINDS OUT OF NW.

RAIN WILL COOL TEMPS TONIGHT.  NW FLOW AND LOWER DEWPOINTS WILL PROVIDE
WELCOMED RELIEF TOMORROW.  GUIDANCE LOOKS REASONABLE...ESPECIALLY FAN.

FIRST PERIOD INPUT TO ARRIVE SHORTLY.

PIA  68/82  61
SPI  68/84  61
DEC  68/84  61
CMI  68/83  62
LWV  70/86  63

AUTEN

In the hours before

Special weather statement, Jun 29, 7:04 PM CDT, 22 minutes before
ILZ027>031-036>038-040>057-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
704 PM CDT MON JUN 29 1998

...TORNADO WATCH NUMBER 701 HAS BEEN CANCELLED FOR PORTIONS OF
CENTRAL ILLINOIS...

THE TORNADO WATCH IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...KNOX...STARK...MARSHALL...PEORIA AND
WOODFORD. IT REMAINS IN EFFECT FOR THE REST OF CENTRAL ILLINOIS
SOUTH AND EAST OF THIS AREA UNTIL 9 PM CDT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS CENTRAL
ILLINOIS OVER THE NEXT SEVERAL HOURS.

BYRD
Special weather statement, Jun 29, 7:04 PM CDT, 22 minutes before
ILZ027>031-036>038-040>057-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
704 PM CDT MON JUN 29 1998

...TORNADO WATCH NUMBER 701 HAS BEEN CANCELLED FOR PORTIONS OF
CENTRAL ILLINOIS...

THE TORNADO WATCH IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...KNOX...STARK...MARSHALL...PEORIA AND
WOODFORD. IT REMAINS IN EFFECT FOR THE REST OF CENTRAL ILLINOIS
SOUTH AND EAST OF THIS AREA UNTIL 9 PM CDT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS CENTRAL
ILLINOIS OVER THE NEXT SEVERAL HOURS.

BYRD

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.